Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 16, 2019, 9:03 PM EDT for Brown County, Greene County, Monroe County, Indiana. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2019, 9:03 PM EDT (01:03 UTC)
- Expired
- Jun 17, 2019, 5:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, IN, Greene County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:25 PM EDT | FLASH FLOOD | 3 Ese Yellowwood Lake, IN | DISPATCH REPORTING VERY SIGNIFICANT FLOODING ONGOING SOUTH AND WEST OF NASHVILLE. NUMEROUS ROAD CLOSURES WITH PORTIONS OF STATE ROAD 46 UNDER WATER. SEVERAL WATER RESCUES COMPLETED IN THE LAST HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687
WGUS53 KIND 170103
FFWIND
INC013-055-105-170900-
/O.NEW.KIND.FF.W.0029.190617T0103Z-190617T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
903 PM EDT Sun Jun 16 2019
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Central Monroe County in south central Indiana...
Southern Brown County in south central Indiana...
Northern Greene County in southwestern Indiana...
* Until 500 AM EDT Monday.
* Doppler radar indicated heavy rain in excess of 6 inches has
fallen across parts of the warned area since yesterday. Flash
flooding is in progress.
* Some locations that will experience flooding include...
Bloomington, Nashville, Worthington, Yellowwood Lake, Indiana
University, Solsberry, Woodville Hills, Stone Head, Gnaw Bone,
Story, Whitehall and Elkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3916 8718 3917 8668 3918 8668 3920 8608
3908 8608 3906 8718
$$
JASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:18 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 16, 8:18 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 818 PM EDT Sun Jun 16 2019 .UPDATE... The NEAR TERM Section has been updated below. && .SYNOPSIS... Issued at 333 PM EDT Sun Jun 16 2019 Upper waves combined with a couple of meandering fronts will keep chances for showers and thunderstorms across central Indiana into next weekend. The wet pattern will keep temperatures near normal to below normal through the period. && .NEAR TERM /Tonight/... Issued at 815 PM EDT Sun Jun 16 2019 Radar loop indicates the more unstable air and organized convection has shifted south of the forecast area. Residual rain and embedded thunder over the southern zones should diminish by the late evening hours, as a mid level vorticity center and enhanced 850mb flow shifts off to the southeast. Scattered convection possible for the rest of the night as a weak front lingers in the area. The 850mb flow and deep layer shear is weaker than it was yesterday, so nocturnal convective potential doesn't look quite as high as last night. Previous discussion follows. This afternoon a cold front was across northern Indiana, but a boundary with a temperature gradient was across southern Indiana. Temperatures south of the boundary were in the mid and upper 80s, with upper 70s to around 80 north of this boundary. Scattered thunderstorms were across southern sections of central Indiana. Some upper energy will interact with the boundary and the approaching cold front from the north to produce scattered to numerous showers and thunderstorms this afternoon into the evening. Expect the greatest coverage to be in the south closer to the better instability. Will go likely PoPs there with chance PoPs elsewhere. Given the good instability south with the presence of a boundary, strong to severe storms are possible mainly south into the evening. Overnight the upper wave will exit to the east, diminishing the forcing across the area. Will allow PoPs to drop back to slight chance category all areas by 12Z with this lull in forcing. Precipitable water values remain over 1.5 inches across the southern half of the area, so locally heavy rain and flooding remain a threat. However, given the expected coverage and duration of the thunderstorms tonight, feel that the threat won't be widespread enough for a flood watch. Will continue to highlight in the Hazardous Weather Outlook and social media products. Trended toward a model blend for lows tonight. && .SHORT TERM...(Monday through Wednesday) Issued at 333 PM EDT Sun Jun 16 2019 Models are close enough that the NBM initialization was accepted for most items. The short term will continue the pattern of upper waves interacting with surface boundaries to produce showers and thunderstorms at times. Monday morning should see lower coverage of rain, but as another upper wave moves into the area more numerous showers and storms will develop in the afternoon and then continue into the evening. Again the highest coverage should be across the south closer to the better instability. Only scattered coverage of convection is then expected across the area Monday night into Tuesday night with no strong upper waves to interact with the boundary. A stronger wave will move in for Wednesday though, bringing widespread showers and storms during the afternoon. Will go with high PoPs then. Locally heavy rain and flooding will remain a threat throughout the short term given the moisture laden airmass. Another flood watch may be needed in the future when better confidence in timing and coverage of storms is present. && .LONG TERM /Wednesday Night through Sunday/... Issued at 324 PM EDT Sun Jun 16 2019 The active pattern again looks to continue well into the long term portion of the forecast, which could begin to cause serious problems water wise given the widespread 2 to 5 inches already experienced across central Indiana. This threat will continue to merit close scrutiny as the week wears on. There may be a bit of a break in the action late Thursday night into early Friday, but unfortunately at this point that is the only time without a chance for showers and thunderstorms. Temperatures during the period will climb back closer to normal as ridging begins to build to the east and widespread southwest flow is in place across the area. && .AVIATION /Discussion for the 170000Z TAFS/... Issued at 630 PM EDT Sun Jun 16 2019 Mid level vorticity center currently moving through Illinois interacting with a very unstable air mass will result in a threat for convection in the vicinity of mainly KBMG, KHUF, and KIND, through about 170500Z. IFR visibility restrictions and gusty shifting winds in and near heavier cells. Otherwise, residual moisture and low level convergence along a weak front may result in the development of some fog and IFR ceilings by the early morning hours of Monday. Potential for this looks better tonight than it did last night, as it appears there is less chance of convective redevelopment late tonight. Outside of convective areas, surface winds generally 6 kts or less tonight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50/JAS SHORT TERM...50 LONG TERM...Nield AVIATION...JAS
Hazardous weather outlook, Jun 16, 3:49 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 349 PM EDT Sun Jun 16 2019 INZ021-028>031-035>049-051>057-060>065-067>072-172000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 349 PM EDT Sun Jun 16 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorms are possible through tonight. Some storms may be severe, mainly into the evening. Hazards: Damaging winds, large hail, heavy rain, flooding, and lightning. Timing: Thunderstorms are possible at any time tonight. The severe storm threat is mainly before 1000 PM. Heavy rain and flooding are possible at any time. Discussion: Upper waves and a surface front will keep showers and thunderstorms across the area through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Thunderstorms are possible each day. A few strong to isolated severe storms are possible on Monday. Lightning and locally heavy rain are threats from any storm. Repeated rounds of rainfall, heavy at times, could lead to moderate widespread flooding this week. Discussion: A stalling frontal system and active upper pattern will bring several rounds of showers and thunderstorms to central Indiana this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and again Monday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jun 16, 6:55 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FLASH FLOOD 3 SSW NASHVILLE 39.16N 86.27W
06/16/2019 BROWN IN 911 CALL CENTER
DISPATCH REPORTS CREW HEADING TO RESCUE
RESIDENTS POSSIBLY TRAPPED DUE TO SMALL DAM
FAILURE.
&&
AWLocal storm report, Jun 16, 7:01 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL SEYMOUR 38.96N 85.88W
06/16/2019 E1.00 INCH JACKSON IN TRAINED SPOTTER
&&
AWLocal storm report, Jun 16, 7:11 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND DMG 1 ESE COVINGTON 40.14N 87.38W
06/16/2019 FOUNTAIN IN PUBLIC
PICTURES RELAYED VIA SOCIAL MEDIA OF 2 6 TO
8 INCH TREES UPROOTED. TIME ESTIMATED VIA
RADAR.
&&
AWLocal storm report, Jun 16, 8:00 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM FLASH FLOOD 2 E WASHINGTON 38.66N 87.14W
06/16/2019 DAVIESS IN 911 CALL CENTER
DAVIESS COUNTY DISPATCH REPORTING
SIGNIFICANT WATER ISSUES IN WASHINGTON WITH
NUMEROUS ROADS UNDER WATER.
&&
AWSpecial weather statement, Jun 16, 8:32 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
832 PM EDT Sun Jun 16 2019
INZ037>039-046-170115-
Tipton IN-Hendricks IN-Boone IN-Hamilton IN-
832 PM EDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...BOONE...
HAMILTON AND SOUTHEASTERN TIPTON COUNTIES UNTIL 915 PM EDT...
At 831 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lebanon, or 18 miles east of Crawfordsville,
moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carmel, Noblesville, Brownsburg, Lebanon, Zionsville, Tipton,
Westfield, Cicero, Pittsboro, Whitestown, Sheridan, Arcadia,
Jamestown, Atlanta, Lizton, Advance, Ulen and Morse Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4022 8586 4014 8586 3992 8625 3992 8633
3988 8633 3980 8647 3990 8670 3996 8669
4018 8629 4018 8624 4020 8624 4032 8602
TIME...MOT...LOC 0031Z 295DEG 7KT 3995 8658
AW/50Local storm report, Jun 16, 8:39 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
839 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG 1 NE TERRE HAUTE 39.48N 87.38W
06/16/2019 VIGO IN PUBLIC
LARGE HEALTHY TREE FELL ON 2 CARS IN TERRE
HAUTE. PICTURE RECEIVED VIA SOCIAL MEDIA
WITH TIME ESTIMATED FROM RADAR.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:32 PM EDT | Special Weather Statement | IND | Boone, Hamilton | 43 min |
| Jun 16, 8:43 PM EDT | Areal Flood Warning | IND | Boone, Hamilton, Hendricks, Madison, Tipton | 7 hr |
| Jun 16, 9:40 PM EDT | River Flood Warning | IND | Lawrence, Martin | 11 days |
| Jun 16, 9:40 PM EDT | River Flood Warning | IND | Lawrence, Martin | 21 days |
| Jun 16, 9:40 PM EDT | River Flood Warning | IND | Daviess, Dubois, Martin, Pike | 10 days |
| Jun 16, 9:40 PM EDT | River Flood Warning | IND | Delaware, Madison | 31 hr |
| Jun 16, 9:40 PM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| Jun 16, 9:41 PM EDT | Areal Flood Warning | IND | Clay, Vigo | 6 hr |
| Jun 16, 10:25 PM EDT | Areal Flood Warning | IND | Delaware, Madison | 5 hr |
| Jun 16, 10:52 PM EDT | River Flood Warning | IND | Hamilton, Marion | 48 hr |
| Jun 17, 1:01 AM EDT | Areal Flood Warning | IND | Daviess, Knox, Martin | 6 hr |
| Jun 17, 3:14 AM EDT | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 4 days |
| Jun 17, 7:23 AM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Daviess, Greene, Jackson, Jennings and 4 more | 18 hr |
| Jun 17, 2:58 PM EDT | Areal Flood Warning | IND | Clay, Greene, Owen, Sullivan | 6 hr |
| Jun 17, 4:23 PM EDT | Areal Flood Advisory | IND | Johnson, Shelby | 3 hr |
| Jun 17, 4:48 PM EDT | Special Weather Statement | IND | Decatur | 42 min |
| Jun 17, 5:12 PM EDT | Flash Flood Warning | IND | Daviess, Greene, Lawrence, Martin | 4 hr |
| Jun 17, 5:36 PM EDT | Flash Flood Warning | IND | Bartholomew, Brown, Jackson, Lawrence | 4 hr |
| Jun 17, 5:40 PM EDT | Areal Flood Warning | IND | Hamilton | 3 hr |
| Jun 17, 5:56 PM EDT | Special Weather Statement | IND | Jackson | 34 min |
| Jun 17, 6:01 PM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Jennings | 7 hr |
| Jun 17, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Jackson | 37 min |
| Jun 17, 6:19 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 30 min |
| Jun 17, 6:24 PM EDT | River Flood Warning | IND | Decatur | 26 hr |
| Jun 17, 7:05 PM EDT | Areal Flood Advisory | IND | Tipton | 3 hr |
| Jun 17, 7:32 PM EDT | Areal Flood Warning | IND | Delaware | 3 hr |
| Jun 17, 7:50 PM EDT | Areal Flood Warning | IND | Tipton | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.